Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 34, NWS Wichita, KS

May 26, 2019Harvey County, Kansas

NWS Wichita, KS issued this flash flood warning at May 26, 2019, 6:32 AM CDT for Harvey County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2019, 6:32 AM CDT (11:32 UTC)
Expired
May 26, 2019, 10:30 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Harvey County, KS

The radar

The Wichita radar (KICT), 41 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 7:09 AM CDTFLASH FLOOD5 Sse Newton, KSWATER OVERFLOWING DITCHES AND OVER THE ROADWAY
May 26, 8:00 AM CDTFLASH FLOOD5 Sse Newton, KSWATER OVER SOUTHEAST 60TH AND SPENCER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 11.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2249 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
1.5
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted.

538 
WGUS53 KICT 261132
FFWICT
KSC079-261530-
/O.NEW.KICT.FF.W.0034.190526T1132Z-190526T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
632 AM CDT Sun May 26 2019

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Harvey County in south central Kansas...

* Until 1030 AM CDT.

* At 630 AM CDT, Doppler radar indicated thunderstorms producing 
  very heavy rain across the warned area. Up to three inches of rain 
  has fallen since yesterday evening. 

* Some locations that may experience flooding include...
  Newton, Hesston, Halstead, North Newton, Sedgwick, Burrton,
  Whitewater, Walton and Newton Airport.

Additional rainfall amounts of 1 to 2 inches are possible early this 
morning.

This includes Interstate 135 between Mile Markers 23 and 43.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3791 9770 3817 9770 3818 9716 3792 9715

$$

KLEINSASSER
1 follow-up statement
777 
WGUS73 KICT 261535
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
1035 AM CDT Sun May 26 2019

KSC079-261545-
/O.EXP.KICT.FF.W.0034.000000T0000Z-190526T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harvey KS-
1035 AM CDT Sun May 26 2019

...THE FLASH FLOOD WARNING FOR HARVEY COUNTY HAS EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

Any Area Flood Warning remains in place.

LAT...LON 3791 9770 3817 9770 3818 9716 3792 9715

$$

BUTLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 26, 3:33 AM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 26, 3:33 AM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
333 AM CDT Sun May 26 2019

.SHORT TERM...(Today through Monday night)
Issued at 331 AM CDT Sun May 26 2019

This morning...Expecting another round of scattered to numerous
thunderstorms across the forecast area through mid- late this
morning, in response to increasing 850-700mb warm advection and
moisture transport. Already beginning to see this next round
develop on regional radar and satellite. Ample elevated
instability and effective deep layer shear may support a handful
of storms with large hail. Additionally, more locally heavy
rainfall is likely, with a continued localized flash flood threat.
Consequently, extended the flash flood watch through noon today.

For late this afternoon through tonight, another round of
scattered to numerous thunderstorms is expected to move northeast
off the High Plains, as a rather substantial shortwave approaches
from the southwest. Thinking the higher-end severe threat in the
form of very large hail and tornadoes will remain across generally
the western half of Kansas this afternoon and evening. Thinking
by the time storms reach Wichita's forecast area, the primary
threat will transition toward damaging winds with isolated large
hail, as the overall storm mode becomes predominately linear.
Overall severe threat should drop off generally along/east of the
Flint Hills.

The other aspect of late today-tonight's storms will be
additional heavy rainfall, posing a continued localized flash
flood threat. Even through the highest rainfall amounts should be
across central and north-central KS, will issue a new flash flood
watch all the way east through roughly the Flint Hills through
tonight, as it won't take much more rain to produce more flooding.

Monday...another rather significant shortwave ejects northeast
across the Central Rockies and High Plains, giving the Kansas
region more of a glancing blow of large-scale ascent.
Additionally, western KS dryline convergence is not overly
spectacular. All these factors come together for more of a
conditional thunderstorm threat Monday late afternoon-evening.
However, if a storm or two can manage to develop, strong
instability coupled with favorable shear magnitude and orientation
w/respect to the dryline would favor supercells capable of all
severe hazards, generally well west of I-135.

Kleinsasser

.LONG TERM...(Tuesday through Saturday)
Issued at 331 AM CDT Sun May 26 2019

Tuesday...the last of a series of significant shortwaves ejects
northeast across Mid-America. Continued strong instability east of
the dryline along with strengthening deep layer shear should
support one last severe thunderstorm threat Tuesday afternoon-
evening, generally along/east of I-135. Given the possibility for
weaker forcing and slow dryline progression across Wichita's
forecast area, in concert with long/straight hodographs, splitting
supercells capable of all severe hazards look possible.

A quieter weather pattern looks to overspread the region Wed-Fri,
with a possible return to periodic thunderstorm chances by the
weekend.

Kleinsasser

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1204 AM CDT Sun May 26 2019

Progressive convective system continues to move across ern KS at
this time. So will go with VCTS and a tempo group for TSRA for the
KCNU taf for a few more hours. Of bigger concern will be in the
09- 10z time frame as low level moisture transport look to
increase again across southern KS, for a chance of renewed
convection for the early hours on Sunday. So will with a VCTS for
KICT/KHUT and KGBD. a little uncertain in how far north the
renewed convection will get, so will only go with a VCSH for KSLN
and KRSL.

For most of the daytime hours, will keep MVFR cigs for most
locations as low level moisture remains very high. Another round
of convection will occur over the high plains for Sun afternoon/
evening. So will introduce another round of VCTS for central KS
tafs.

Ketcham

&&

.HYDROLOGY...
Issued at 331 AM CDT Sun May 26 2019

Another round of storms is expected late this afternoon through
tonight, especially west of the Flint Hills, with locally heavy
rainfall and severe weather likely. Widespread 1-3 inches across
central and north-central Kansas looks like a good bet, with
locally higher amounts. Rainfall amounts should gradually drop off
with eastward extent toward the Flint Hills and eastern Kansas.
Any additional rainfall will only aggravate ongoing flooding
concerns. Many rivers, streams and reservoirs are at or exceeding
their capacity. Significant river flooding is ongoing or expected
at numerous locations. Please heed all evacuation orders, and
please do not drive around barricades or through flooded roads.

Kleinsasser

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    82  66  85  68 /  60  80  10  10
Hutchinson      80  65  85  67 /  60  90  10  10
Newton          80  64  84  68 /  60  80  10  10
ElDorado        81  66  84  68 /  60  70  10  10
Winfield-KWLD   83  68  85  69 /  50  60  10  10
Russell         77  64  86  64 /  50  90  10  20
Great Bend      77  63  85  64 /  50  90  10  20
Salina          80  66  86  68 /  50  90  20  10
McPherson       80  65  85  67 /  60  90  10  10
Coffeyville     84  70  86  70 /  50  30  10  10
Chanute         83  69  85  69 /  60  40  20  10
Iola            82  69  85  69 /  60  50  30  10
Parsons-KPPF    83  69  85  70 /  60  30  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until noon CDT today for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

Flash Flood Watch from this evening through Monday morning for
KSZ032-033-047>053-067>072-082-083-091.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...Ketcham
HYDROLOGY...ADK
Hazardous weather outlook, May 26, 4:21 AM CDT, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
421 AM CDT Sun May 26 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-270930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
421 AM CDT Sun May 26 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected through about mid-
morning across the region. Large hail is possible with the
strongest storms. Additional heavy rainfall is likely, which may
lead to localized flash flooding.

Another round of thunderstorms will impact the region mainly late
this afternoon through tonight, with the greatest chances generally
along and west of the Flint Hills corridor. The greatest potential
for severe weather will be across central, north-central and south-
central Kansas. Large hail and damaging winds will be the main
threats, although an isolated tornado cannot be ruled out.
Additional heavy rainfall and localized flash flooding is likely.

Widespread river flooding, some of which is significant, will
continue for several days. Additional rainfall will only aggravate
the current situation. Please see the latest River Flood Warnings
for the latest information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a conditional threat for a few severe thunderstorms Monday
evening west of I-135. If a storm or two can manage to develop, all
severe weather hazards will be possible.

Another round of scattered to numerous thunderstorms is expected
Tuesday afternoon and night, generally along and east of I-135. All
severe hazards are once again possible, along with heavy rainfall
and localized flash flooding.

Significant and high-impact river flooding will continue well into
next week. Please see the latest River Flood Warnings for the
latest information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this morning, and likely late this
afternoon through the evening. Rainfall and flooding reports are
always appreciated.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 26, 4:40 AM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Wichita KS
440 AM CDT Sun May 26 2019

KSZ069-083-261015-
Butler KS-Sedgwick KS-
440 AM CDT Sun May 26 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Butler County in south central Kansas...
  Northeastern Sedgwick County in south central Kansas...

* Until 515 AM CDT.

* At 437 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Benton...moving east at 45 mph.

Hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Wichita, El Dorado, Andover, Augusta, Park City, Valley Center, Bel
  Aire, Towanda, Benton, Leon, Kechi, Potwin, Northeast Wichita,
  Santa Fe Lake, El Dorado State Park, El Dorado Airport, El Dorado
  Lake and Jabara Airport.

LAT...LON 3772 9732 3783 9741 3791 9721 3791 9715
      3794 9715 3808 9681 3768 9667
TIME...MOT...LOC 0939Z 268DEG 39KT 3776 9713

BUTLER
Special weather statement, May 26, 4:59 AM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
459 AM CDT Sun May 26 2019

KSZ047-261045-
Barton KS-
459 AM CDT Sun May 26 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Barton County in central Kansas...

* Until 545 AM CDT.

* At 458 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Pawnee Rock, or 8 miles
  northwest of Radium...moving east at 30 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Great Bend, Ellinwood, Pawnee Rock and Great Bend Airport.

LAT...LON 3841 9903 3845 9848 3826 9848 3826 9903
TIME...MOT...LOC 0959Z 269DEG 25KT 3829 9897

BUTLER
Special weather statement, May 26, 5:32 AM CDT, 1 hour before
Special Weather Statement
National Weather Service Wichita KS
532 AM CDT Sun May 26 2019

KSZ052-068-261100-
Harvey KS-Marion KS-
532 AM CDT Sun May 26 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Harvey County in south central Kansas...
  Southwestern Marion County in central Kansas...

* Until 600 AM CDT.

* At 529 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Halstead...moving northeast at
  25 mph.

* Hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Newton, Hesston, Halstead, North Newton, Walton and Newton Airport.

LAT...LON 3809 9708 3809 9715 3805 9715 3798 9749
      3809 9759 3817 9745 3817 9737 3822 9737
      3829 9725
TIME...MOT...LOC 1031Z 246DEG 22KT 3804 9746

BUTLER
Special weather statement, May 26, 5:51 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Wichita KS
551 AM CDT Sun May 26 2019

KSZ082-091-261130-
Harper KS-Kingman KS-
551 AM CDT Sun May 26 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Harper County in south central Kansas...
  Southeastern Kingman County in south central Kansas...

* Until 630 AM CDT.

* At 549 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Sharon to 6 miles southeast of Hazelton...and moving northeast at
  50 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with these storms.

* Locations impacted include...
  Anthony, Harper, Attica, Norwich, Bluff City, Danville, Waldron,
  Freeport, Corwin, Runnymede and Crystal Springs.

LAT...LON 3700 9835 3738 9835 3738 9837 3747 9781
      3700 9781
TIME...MOT...LOC 1051Z 246DEG 42KT 3729 9837 3702 9832

BUTLER
Special weather statement, May 26, 6:09 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
609 AM CDT Sun May 26 2019

KSZ051-052-068>070-261145-
Butler KS-McPherson KS-Greenwood KS-Harvey KS-Marion KS-
609 AM CDT Sun May 26 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Butler County in south central Kansas...
  Southeastern McPherson County in central Kansas...
  West central Greenwood County in southeastern Kansas...
  Northern Harvey County in south central Kansas...
  Southern Marion County in central Kansas...

* Until 645 AM CDT.

* At 606 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Moundridge to near Whitewater...and moving east at 40 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with these storms.

* Locations impacted include...
  Newton, Hesston, Hillsboro, North Newton, Moundridge, Peabody,
  Canton, Whitewater, Goessel, Potwin, Walton, Elbing, Burns, Lehigh,
  Newton Airport, El Dorado State Park and El Dorado Lake.

LAT...LON 3814 9684 3809 9684 3809 9675 3785 9637
      3786 9697 3815 9770 3817 9770 3820 9782
      3844 9732
TIME...MOT...LOC 1108Z 265DEG 36KT 3816 9755 3799 9719

BUTLER
Special weather statement, May 26, 6:24 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
624 AM CDT Sun May 26 2019

KSZ069-070-094-261200-
Butler KS-Greenwood KS-Elk KS-
624 AM CDT Sun May 26 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Butler County in south central Kansas...
  Southwestern Greenwood County in southeastern Kansas...
  Northern Elk County in southeastern Kansas...

* Until 700 AM CDT.

* At 622 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles north of Latham, or 11 miles
  east of Leon...moving east at 35 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  El Dorado, Eureka, Leon, Severy, Rosalia, Climax, El Dorado
  Airport, Beaumont, El Dorado Lake, El Dorado State Park, Eureka
  Airport and Piedmont.

LAT...LON 3760 9672 3787 9698 3787 9624 3753 9607
TIME...MOT...LOC 1124Z 254DEG 30KT 3766 9658

BUTLER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:11 PM CDTSevere Thunderstorm WarningICTHarper79 min
May 25, 7:24 PM CDTSevere Thunderstorm WarningICTReno66 min
May 25, 7:45 PM CDTSevere Thunderstorm WarningICTEllsworth, Kingman, McPherson, Reno, Rice, Sedgwick60 min
May 25, 8:12 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner63 min
May 25, 8:26 PM CDTSpecial Weather StatementICTHarvey, McPherson, Saline64 min
May 25, 8:36 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick54 min
May 25, 9:00 PM CDTSevere Thunderstorm WarningICTButler, Chase, Cowley, Marion75 min
May 25, 9:30 PM CDTFlash Flood WarningICTButler, Chase, Cowley, Harvey, Marion, Sedgwick and 1 more2 hr
May 25, 9:30 PM CDTSpecial Weather StatementICTChase, Marion45 min
May 25, 10:04 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Greenwood56 min
May 25, 10:20 PM CDTFlash Flood WarningICTElk, Greenwood, Woodson4 hr
May 26, 3:41 AM CDTFlash Flood WatchICTAllen, Barton, Butler, Chase, Ellsworth, Greenwood and 12 more27 hr
May 26, 4:40 AM CDTSpecial Weather StatementICTButler35 min
May 26, 4:59 AM CDTSpecial Weather StatementICTBarton46 min
May 26, 5:13 AM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Reno, Rice62 min
May 26, 5:32 AM CDTSpecial Weather StatementICTHarvey28 min
May 26, 5:51 AM CDTSpecial Weather StatementICTHarper39 min
May 26, 6:09 AM CDTSpecial Weather StatementICTHarvey36 min
May 26, 6:24 AM CDTSpecial Weather StatementICTButler36 min
May 26, 6:47 AM CDTSpecial Weather StatementICTSumner28 min
May 26, 7:02 AM CDTFlash Flood WarningICTButler, Elk, Greenwood4 hr
May 26, 7:23 AM CDTFlash Flood WarningICTWilson4 hr
May 26, 7:25 AM CDTSpecial Weather StatementICTChautauqua, Cowley35 min
May 26, 7:32 AM CDTSpecial Weather StatementICTBarton28 min
May 26, 7:51 AM CDTFlash Flood WarningICTButler, Cowley, Sedgwick, Sumner4 hr
May 26, 8:05 AM CDTFlash Flood WarningICTNeosho4 hr
May 26, 8:26 AM CDTFlash Flood WatchICTAllen7 hr
May 26, 8:32 AM CDTRiver Flood WarningICTReno, Rice3 days
May 26, 8:45 AM CDTRiver Flood WarningICTRussell49 hr
May 26, 8:55 AM CDTFlash Flood WarningICTChautauqua, Cowley, Elk, Labette, Montgomery, Neosho and 1 more4 hr
May 26, 9:06 AM CDTRiver Flood WarningICTLincoln19 hr
May 26, 9:08 AM CDTRiver Flood WarningICTSaline54 hr
May 26, 9:08 AM CDTRiver Flood WarningICTMcPherson45 hr
May 26, 9:08 AM CDTRiver Flood WarningICTMcPherson, Saline19 hr
May 26, 10:04 AM CDTFlash Flood WarningICTSumner3 hr
May 26, 6:47 PM CDTSpecial Weather StatementICTBarton58 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.